Montana, 2022

Tornado and Damaging Winds in Montana, July 18, 2022

July 18, 2022 · NWS GGW · 13 events in 5 counties and zones

An upper level low pressure system moved along the Canadian border throughout the day. This feature dragged a cold front through Montana that set off multiple thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level low pressure system moved along the Canadian border throughout the day. This feature dragged a cold front through Montana that set off multiple thunderstorms. Some of the storms became severe and one generated a tornado that impacted the town of Glentana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 18, 12:52 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 18, 12:52 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
152 PM MDT Mon Jul 18 2022

.DISCUSSION...
Wind threat seems to be greater for the southwest half of the CWA
late this afternoon into Tuesday with gusts to 60 mph. Therefore,
issued a High Wind Warning for these zones. Thunderstorms could
produce stronger gusts.

A Severe Thunderstorm Watch is in effect for all of Northeast
Montana till 8 pm. Wind and hail are the main threats with hail
less of a threat south of Fort Peck Lake. TFJ

Previous Discussion...
Warm airmass remains over the forecast area overnight with
temperatures in the 70s and 80s at 2 am (09Z). NE Montana will
have one more hot day although it will be not as hot as yesterday
in some areas. Will extend Heat Advisory through 6 pm today in
most areas where highs will be upper 90s to 105. Will cancel
advisory along the Canadian Border where highs will be in the
lower to mid 90s.

Upper low will move east along the MT/Canada border this afternoon
and tonight. A cold front will move across NE Montana in the late
afternoon and early evening. An unstable atmosphere will allow
thunderstorms to develop along this front with some storms
becoming severe. SPC has Daniels, Sheridan, and Roosevelt Counties
in an Enhanced Risk for severe wx where the most unstable
conditions are expected while most of the remainder of the
forecast area is in a Slight Risk. Large hail and damaging winds
are the main risk with the severe wx.

Strong west to NW wind are expected behind the cold front tonight
and Tuesday. With 850 mb winds approaching 50 knots, higher
elevations of the Little Rockies in SW Phillips County will have
gusts near 60 mph that are synoptically driven starting in the
late afternoon and continuing tonight. Will issue a High Wind
Warning there. Will keep Lake Wind Advisory for Fort Peck Lake in
effect for tonight and Tuesday.

A second round of showers and thunderstorms are possible late
tonight and Tuesday morning mainly in the north as the wrap
around precipitation with the upper low moves through the area.

Surface high moves in Tuesday Night with diminishing winds and
the high will keep winds light on Wednesday. Temperatures warm
into the 90s in most areas late in the week with upper ridge.

&&

.AVIATION...
LAST UPDATED: 1950Z

Thunderstorms will move east across the area late this afternoon
bringing mainly strong/damaging winds with a more scattered
threat of large hail by 8 pm (a Severe Thunderstorm Watch is in
effect until then). Strong west to NW winds will follow these
storms that will continue into Tuesday. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 3 PM MDT Tuesday for Garfield...
Petroleum...Southwest Phillips.

Heat Advisory until 6 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Dawson...
Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie...
Richland...Southwest Phillips...Western Roosevelt...Wibaux.

High Wind Warning until 6 PM MDT Tuesday for Dawson...McCone...
Prairie...Wibaux.

High Wind Warning until midnight MDT tonight for Central and
Southeast Phillips...Central and Southern Valley.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 18, 12:07 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Glasgow MT
107 PM MDT Mon Jul 18 2022

MTZ021-022-182000-
Petroleum MT-Garfield MT-
107 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of southern Petroleum
and southwestern Garfield Counties through 200 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Flatwillow, or 20 miles southwest of Winnett, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winnett, Flatwillow, Sand Springs, Mosby, Petrolia Lake and Cat
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

&&

LAT...LON 4693 10861 4748 10770 4688 10725 4685 10747
      4685 10789 4683 10786 4682 10785 4679 10784
      4675 10809 4675 10863
TIME...MOT...LOC 1907Z 239DEG 49KT 4678 10864

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TFJ
Special weather statement, Jul 18, 12:31 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Glasgow MT
131 PM MDT Mon Jul 18 2022

MTZ016-060-182030-
Southwest Phillips MT-Central and Southeast Phillips MT-
131 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of west central
Phillips County through 230 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Winifred, or 26 miles west of Zortman, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Zortman, Phillips and Landusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10855
      4798 10844 4822 10843 4822 10841 4827 10841
      4831 10833 4803 10806 4773 10889
TIME...MOT...LOC 1930Z 235DEG 37KT 4781 10908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TFJ
Special weather statement, Jul 18, 1:00 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Glasgow MT
200 PM MDT Mon Jul 18 2022

MTZ021-022-182100-
Petroleum MT-Garfield MT-
200 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of southeastern
Petroleum and southwestern Garfield Counties through 300 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mosby, or 14 miles east of Winnett, moving northeast at
55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jordan, Sand Springs, Edwards, Mosby, Brusett, Steve Fork and Cat
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

&&

LAT...LON 4684 10809 4700 10823 4761 10708 4700 10666
TIME...MOT...LOC 2000Z 239DEG 48KT 4697 10806

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TFJ
Special weather statement, Jul 18, 2:05 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
305 PM MDT Mon Jul 18 2022

MTZ022-023-026-182200-
Garfield MT-Prairie MT-McCone MT-
305 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of eastern Garfield,
southern Valley, western McCone and northwestern Prairie Counties
through 400 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jordan, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jordan, Hell Creek Rec Area, Flowing Wells Rest Area, Cohagen, Nelson
Creek Rec Area, Rock Creek Rec Area, Brusett, Hillside, Haxby,
Weldon, Van Norman and Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

&&

LAT...LON 4737 10737 4779 10663 4779 10662 4778 10661
      4781 10660 4781 10657 4784 10656 4801 10625
      4747 10552 4690 10641
TIME...MOT...LOC 2104Z 242DEG 53KT 4729 10705

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Jamba
Special weather statement, Jul 18, 2:43 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
343 PM MDT Mon Jul 18 2022

MTZ016-017-060-182245-
Southwest Phillips MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
343 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of southern Phillips
and west central Valley Counties through 445 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Zortman, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fourchette, Phillips, Content and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

&&

LAT...LON 4762 10816 4777 10858 4834 10787 4814 10702
TIME...MOT...LOC 2143Z 228DEG 36KT 4776 10840

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TFJ
Special weather statement, Jul 18, 2:46 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
346 PM MDT Mon Jul 18 2022

MTZ016-059>061-182245-
Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Valley MT-Northern Phillips MT-
346 PM MDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of northeastern
Phillips and northwestern Valley Counties through 445 PM MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitewater, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Whitewater, Dodson, Loring, Port Of Morgan, Chapman, Wagner,
Frenchman Reservoir and Thoeny.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Montana.

&&

LAT...LON 4900 10671 4796 10844 4845 10841 4843 10836
      4874 10832 4875 10826 4900 10824
TIME...MOT...LOC 2146Z 228DEG 36KT 4870 10754

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TFJ

The radar

The Glasgow radar (KGGW), 117 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 18, 3:15 PM MST
Where
Phillips County, 14.86 mi SE of Malta South Dot
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
47.820, -108.090

Public reported, via Facebook, a Quonset Hut was destroyed.

Thunderstorm Wind, Phillips

When
July 18, 3:15 PM MST
Where
Phillips County, 14.86 mi SE of Malta South Dot
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
47.820, -108.090

Public reported a thunderstorm wind gust of 61 mph.

Thunderstorm Wind, McCone

When
July 18, 3:45 PM MST
Where
McCone County, 4.65 mi W of Cow Creek Dot
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
47.680, -105.580

Public reported, via Facebook, a thunderstorm wind gust of 66 mph.

Thunderstorm Wind, Valley

When
July 18, 4:20 PM MST
Where
Valley County, 1.15 mi NE of Duck Creek
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
47.990, -106.500

Public reported, using a home weather station, a thunderstorm wind gust of 71 mph.

Thunderstorm Wind, Valley

When
July 18, 4:20 PM MST
Where
Valley County, 1.46 mi NNW of Duck Creek
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
48.000, -106.530

Public reported, via Facebook, a camper overturned in a driveway and bounced up against the house.

Thunderstorm Wind, Valley

When
July 18, 4:24 PM MST
Where
Valley County, 0.69 mi S of Glasgow Intl Airport (Kggw)
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.210, -106.620

The Glasgow Airport ASOS (KGGW) measured a thunderstorm wind gust of 62 mph.

Thunderstorm Wind, Valley

When
July 18, 4:35 PM MST
Where
Valley County, 5.03 mi NNW of Ft Peck
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.090, -106.480

A trained spotter reported a thunderstorm wind gust of 62 mph along with a few small branches down from trees.

Thunderstorm Wind, Valley

When
July 18, 4:41 PM MST
Where
Valley County, 4.2 mi ESE of Baylor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.620, -106.320

A trained spotter estimated a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Valley

When
July 18, 4:45 PM MST
Where
Valley County, 4.36 mi SSW of Opheim
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.790, -106.430

A trained spotter estimated a thunderstorm wind gust of 70 mph, along with hail up to the size of dimes and heavy rain.

Tornado, Valley

When
July 18, 4:47 PM MST to 4:56 PM MST
Where
Valley County, Glentana
Rating
EF2
Path length
8 mi
Path width
457 yd
Reported by
NWS Storm Survey
Coordinates
48.850, -106.250

The tornado touched down 5.5 miles southwest of Glentana at 5:47 PM MDT, moving to the northeast and directly impacting the town of Glentana at 5:53 MDT. Several blue spruce trees were uprooted, several grain hopper bins and some garages and farm machine buildings were destroyed. The roof from a house was blown off. The Glentana Hall metal roof peeled off on the south side. Multiple farm machinery equipment were damaged. Some straight line wind damage including one dozen power poles snapped, was observed 0.5 miles south of the path of the tornado on South Glentana Road. The tornado continued toward the northeast and lifted at 5:56 PM MDT, 2.4 miles northeast of Glentana.

Thunderstorm Wind, Roosevelt

When
July 18, 5:35 PM MST
Where
Roosevelt County, 3.32 mi NNE of McDonalds Dot
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.520, -105.390

A trained spotter estimated thunderstorm wind gusts of 70 mph, with multiple yard items blown around the yard.

Thunderstorm Wind, Daniels

When
July 18, 6:00 PM MST
Where
Daniels County, 14.69 mi S of Flaxville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.590, -105.120

A trained spotter reported at least 15 power line poles had snapped and fallen over.

Thunderstorm Wind, Roosevelt

When
July 18, 7:15 PM MST
Where
Roosevelt County, Froid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.330, -104.500

A trained spotter estimated a thunderstorm wind gust of 60 mph, along with pea size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyThe tornado archive for Montana, 2022Warnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043265, 1043267, 1041584, 1041585, 1043269, 1041586, 1041587, 1041588, 1041595, 1043279, 1043273, 1041583, 1043263.